Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 6, NWS Dodge City, KS

April 23, 2014Edwards County, Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2014, 7:53 PM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2014, 7:53 PM CDT (00:53 UTC)
Expired
Apr 23, 2014, 8:45 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Kiowa County, KS

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:55 PM CDTHAIL 1.54 Sw Ford, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WUUS53 KDDC 240053
SVRDDC
KSC047-057-097-240145-
/O.NEW.KDDC.SV.W.0006.140424T0053Z-140424T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT WED APR 23 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS...
  NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 752 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORD...AND
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BUCKLIN...FORD AND WINDHORST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3789 9960 3782 9942 3765 9938 3748 9970
      3760 9987
TIME...MOT...LOC 0054Z 221DEG 21KT 3760 9974

HAIL...1.25IN
WIND...60MPH

$$

SUGDEN
3 follow-up statements
682 
WWUS53 KDDC 240104
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT WED APR 23 2014

KSC047-057-097-240145-
/O.CON.KDDC.SV.W.0006.000000T0000Z-140424T0145Z/
KIOWA KS-EDWARDS KS-FORD KS-
804 PM CDT WED APR 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
FORD...SOUTHWESTERN EDWARDS AND NORTHWESTERN KIOWA COUNTIES UNTIL 845
PM CDT...

AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORD...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC. AT 755 PM CDT...THE PUBLIC REPORTED PING PONG BALL
         SIZE HAIL 4 MILES SOUTHWEST OF FORD.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WINDHORST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3759 9957 3758 9968 3758 9974 3760 9977
      3764 9979 3789 9960 3782 9942 3765 9938
TIME...MOT...LOC 0104Z 221DEG 21KT 3765 9969

HAIL...1.50IN
WIND...60MPH

$$

SUGDEN
780 
WWUS53 KDDC 240113
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT WED APR 23 2014

KSC047-057-097-240145-
/O.CON.KDDC.SV.W.0006.000000T0000Z-140424T0145Z/
KIOWA KS-EDWARDS KS-FORD KS-
813 PM CDT WED APR 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
FORD...SOUTHWESTERN EDWARDS AND NORTHWESTERN KIOWA COUNTIES UNTIL 845
PM CDT...

AT 810 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
WINDHORST...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WINDHORST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3763 9952 3762 9960 3762 9965 3765 9967
      3768 9971 3789 9960 3782 9942 3765 9938
TIME...MOT...LOC 0114Z 221DEG 21KT 3770 9959

HAIL...1.50IN
WIND...60MPH

$$

SUGDEN
663 
WWUS53 KDDC 240121
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT WED APR 23 2014

KSC047-057-097-240132-
/O.CAN.KDDC.SV.W.0006.000000T0000Z-140424T0145Z/
KIOWA KS-EDWARDS KS-FORD KS-
821 PM CDT WED APR 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FORD...
SOUTHWESTERN EDWARDS AND NORTHWESTERN KIOWA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3763 9952 3762 9960 3762 9965 3765 9967
      3768 9971 3789 9960 3782 9942 3765 9938
TIME...MOT...LOC 0122Z 221DEG 21KT 3774 9955

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:28 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 23, 6:28 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT Wed Apr 23 2014

...Updated for Aviation...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 142 PM CDT WED APR 23 2014

RAP, HRRR, and NAM all suggesting dryline will be located near
Garden City and Liberal between 21Z Wednesday and 00z Thursday.
Convective initiation along this boundary however somewhat more
uncertain given the warm 700mb temperatures and cloud
cover/precipitation currently over portions of southwest Kansas.
At this time based on the ARW,NMM, and HRRR still suggests there
will be some widely scattered convection developing late day/early
this evening. Will therefore follow the general trend of the non
hydrostatic models for for late today/early tonight but keep
precipitation chances more widely scattered. Mid level instability
and shear continues to support that if storms do develop they will
be capable of becoming severe. Main hazard early tonight still
appears to be hail and strong winds given shear, mid level
instability, high cloud bases, downdraft capes, and model
soundings at 00z Thursday.

A cold front crossing northwest Kansas earlier this afternoon is
forecast to cross southwest Kansas between 00z and 09z Thursday.
Convection along this cold front is expected to develop late day
and increase in areal coverage early tonight as an upper level
trough, which was located near the four corners region as 12z
Thursday, moves east across the Central High Plains. This cold
front will provide the better opportunity for precipitation,
especially along and east of a Dighton to Liberal line based on
where the better low level moisture is forecast to be early tonight
by the NAM. Precipitation chances will begin to taper off from
northwest to southeast, mainly after midnight as this cold front
surges south.

Behind this cold front very windy conditions are expected to
develop given the pressure tendencies and 925 to 850mb winds. Wind
speeds of 30 to 35 mph will be likely for several hours behind
this front, especially west of highway 283 between 03z and 09z.
After 09z Thursday the winds will begin to decrease and are
expected to continue to decrease during the day on Thursday as a
surface high/ridge axis crosses western Kansas. NAM and GFS 850mb
mixdown temperatures and guidance was with 2-4 degrees of each
other for highs on Thursday so given this and the expected
sunshine Thursday afternoon will stay close to what they suggest.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 255 PM CDT WED APR 23 2014

Medium range models indicate weak upper level ridging transitioning
eastward across the Western High Plains Friday and into the Central
Plains Saturday. Meanwhile, a strong upper level trough of low
pressure will begin to push ashore into southern California Saturday
setting up a southwest flow across the Western High Plains by
Saturday afternoon. As a lack of significant low/mid level moisture
prevails during this time frame, dry conditions will persist through
Saturday afternoon. The potential for thunderstorms returns Saturday
evening as the upper level trough begins to lift northeast out of
the Desert Southwest into the Western High Plains. As the shortwave
approaches, a prevailing low level southeasterly flow will continue
to draw moisture northward into Kansas ahead of a sharpening dryline.
Although where the dryline sets up is uncertain this far out, the
likelihood for thunderstorm development is good ahead of it as upper
level dynamic support becomes more favorable. Severe weather is
possible late Saturday into early Sunday morning. Precip potential
shifts north and east Sunday as the upper level trough lifts
northeast across the Western High Plains increasing the potential
for dryslotting across southwest Kansas.

Temperatures will be above normal Friday as weak upper level ridging
moves eastward out of the Rockies across the Western High Plains. A
south to southeasterly flow will return to western Kansas as lee
side troughing redevelops across eastern Colorado. This will draw
warmer air north into the area with H85 temperatures ranging from
around 20C across central Kansas to near 25C in far southwest
Kansas. Look for highs well up into the 80s(F) Friday afternoon.
The warming trend continues into Saturday as enhanced warm air
advection raises H85 temperatures into the mid to upper 20s(C)
across southwest Kansas. Mid to upper 80s(F) are likely Saturday
afternoon with the lower 90s(F) possible behind a dryline across
extreme southwest Kansas. Much cooler temperatures will arrive
early next week as a cold front sweeps through western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 623 PM CDT WED APR 23 2014

Scattered thunderstorms with small hail and winds to 40-50kt will
be mainly around the Dodge City area through 01-02Z. South winds of
25-35kt will shift to the northwest with a cold front around
03-04Z at 25-35kt. A few more thunderstorms are expected with the
cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  72  45  84 /  60   0   0   0
GCK  44  71  44  84 /  40  10   0   0
EHA  44  73  45  85 /  10   0   0   0
LBL  45  75  45  86 /  30   0   0   0
HYS  46  72  43  81 /  80  10   0   0
P28  53  75  46  85 /  60  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT this evening FOR KSZ030-031-045-046-
064>066-077>081-087>090.

WIND ADVISORY until 2 AM CDT /1 AM MDT/ Thursday FOR KSZ061-062-
074-075-084-085.

WIND ADVISORY until 2 AM CDT Thursday FOR KSZ043-044-063-076-086.

RED FLAG WARNING until 8 PM CDT this evening FOR KSZ074-075-084-
085.

&&

SHORT TERM...Burgert
LONG TERM...JJohnson
AVIATION...Kruse
Hazardous weather outlook, Apr 23, 5:08 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT WED APR 23 2014

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
508 AM CDT WED APR 23 2014 /408 AM MDT WED APR 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF
A DRYLINE AROUND OR AFTER 4 PM CDT. SOME OF THE STORMS COULD
PRODUCE HAIL UP TO GOLF BALL SIZE ALONG WITH DAMAGING WIND GUSTS.

STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP OVER CENTRAL AND PARTS
OF SOUTHWEST KANSAS FROM MID MORNING THROUGH THIS EVENING. SEE THE
LATEST WIND ADVISORY PRODUCT FOR MORE INFORMATION.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP OVER FAR
SOUTHWEST KANSAS THIS AFTERNOON. SEE THE LATEST RED FLAG WARNING
PRODUCT FOR MORE INFORMATION.

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WESTERN KANSAS THIS
EVENING. GUSTY NORTH WINDS WILL OCCUR FOR A FEW HOURS BEHIND THE
FRONT. THIS COULD CAUSE SOME AREAS OF BLOWING DUST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SATURDAY AND SUNDAY.
STRONG WINDS WILL BE POSSIBLE OVER THE WEEKEND AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY FOR WIND AND HAIL REPORTS
ACROSS WESTERN AND CENTRAL KANSAS GENERALLY EAST OF HIGHWAY 25

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Apr 23, 6:05 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             4 E MONTEZUMA           37.60N 100.37W
04/23/2014  E1.75 INCH       GRAY               KS   PUBLIC

0558 PM     HAIL             5 NNW THE HAGGARD ELEV  37.69N 100.33W
04/23/2014  M1.00 INCH       GRAY               KS   TRAINED SPOTTER

&&

RBURG
Local storm report, Apr 23, 6:22 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 S MEADE STATE PARK    37.14N 100.42W
04/23/2014  E1.75 INCH       MEADE              KS   STORM CHASER

&&

MSCOTT
Local storm report, Apr 23, 6:33 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 WNW HOWELL            37.79N 100.21W
04/23/2014  E1.00 INCH       FORD               KS   PUBLIC

            THE HAIL LASTED ONLY ABOUT TWO MINUTES.

&&

01
Local storm report, Apr 23, 6:43 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 WSW MEADE STATE PARK  37.15N 100.45W
04/23/2014  M1.75 INCH       MEADE              KS   TRAINED SPOTTER

&&

RBURG
Local storm report, Apr 23, 7:08 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 SSE FOWLER            37.37N 100.19W
04/23/2014  E1.50 INCH       MEADE              KS   LAW ENFORCEMENT

&&

01
Special weather statement, Apr 23, 7:19 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT WED APR 23 2014

KSZ066-079>081-240100-
EDWARDS-KIOWA-PRATT-STAFFORD-
719 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN
PRATT...SOUTHEASTERN EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CENTERVIEW...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3807 9867 3763 9873 3768 9939 3785 9937
TIME...MOT...LOC 0019Z 251DEG 31KT 3779 9922

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:19 PM CDTSpecial Weather StatementDDCPratt, Stafford41 min
Apr 23, 9:25 PM CDTSpecial Weather StatementDDCStafford50 min
Apr 23, 10:42 PM CDTSpecial Weather StatementDDCEllis, Lane, Ness, Trego78 min
Apr 24, 12:16 AM CDTSpecial Weather StatementDDCEllis, Ness, Rush, Trego59 min
Apr 24, 12:38 AM CDTSpecial Weather StatementDDCGray, Hodgeman67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.